predisposes to non-immune haemolysis (e.g. primaquine). Immune mechanisms include the following: 1. Combination of the drug with the red-cell membrane, with the conjugate acting as an antigen. This has been shown to occur with penicillin-induced haemolysis, and may also occur with chlorpromazine and sulphonamides. 2. Alteration of the red-cell membrane by the drug so that it becomes autoimmunogenic. This may happen with methyldopa, and a direct positive Coombs’ test develops in about 20% of patients who have been treated with this drug for more than one year. Frank haemolysis occurs in only a small proportion of cases. Similar changes can take place with levodopa, mefenamic acid and beta-lactam antibiotics. 3. Non-specific binding of plasma protein to red cells, and thus causing haemolysis. This is believed to occur with cephalosporins. Aplastic anaemia as an isolated entity is not common, but may occur either in isolation or as part of a general depression of bone marrow activity (pancytopenia). Examples include chloramphenicol and (commonly and predictably) cytotoxic drugs. Agranulocytosis can be caused by many drugs. Several different mechanisms are implicated, and it is not known whether allergy plays a part. The drugs most frequently implicated include the following: • most cytotoxic drugs (Chapter 48); • antithyroid drugs (methimazole, carbimazole, propylthiouracil; Chapter 38); • sulphonamides and sulphonylureas (e.g. tolbutamide, glipizide; Chapter 37); • antidepressants (especially mianserin; Chapter 20) and antipsychotics (e.g. phenothiazines, clozapine; Chapter 20); • anti-epileptic drugs (e.g. carbamazepine, felbamate; Chapter 22). SYSTEMIC LUPUS ERYTHEMATOSUS Several drugs (including procainamide, isoniazid, hydralazine, chlorpromazine and anticonvulsants) produce a syndrome that resembles systemic lupus together with a positive antinuclear factor test. The development of this is closely related to dose, and in the case of hydralazine it also depends on the rate of acetylation, which is genetically controlled (Chapter 14). There is some evidence that the drugs act as haptens, combining with DNA and forming antigens. Symptoms usually disappear when the drug is stopped, but recovery may be slow. VASCULITIS Both acute and chronic vasculitis can result from taking drugs, and may have an allergic basis. Acute vasculitis with EXAMPLES OF ALLERGIC AND OTHER ADVERSE DRUG REACTIONS 69 purpura and renal involvement occurs with penicillins, sulphonamides and penicillamine. A more chronic form can occur with phenytoin. RENAL DYSFUNCTION All clinical manifestations of renal disease can be caused by drugs, and common culprits are non-steroidal anti-inflammatory drugs and angiotensin-converting enzyme inhibitors (which cause functional and usually reversible renal failure in susceptible patients; Chapters 26 and 28). Nephrotic syndrome results from several drugs (e.g. penicillamine, high-dose captopril, gold salts) which cause various immune-mediated glomerular injuries. Interstitial nephritis can be caused by several drugs, including non-steroidal anti-inflammatory drugs and penicillins, especially meticillin. Cisplatin, aminoglycosides, amphotericin, radiocontrast media and vancomycin cause direct tubular toxicity. Many drugs cause electrolyte or acid-base disturbances via their predictable direct or indirect effects on renal electrolyte excretion (e.g. hypokalaemia and hypomagnesaemia from loop diuretics, hyperkalaemia from potassium-sparing diuretics, converting enzyme inhibitors and angiotensin II receptor antagonists, proximal renal tubular acidosis from carbonic anhydrase inhibitors), and some cause unpredictable toxic effects on acid-base balance (e.g. distal renal tubular acidosis from amphotericin). Obstructive uropathy can be caused by uric acid crystals consequent upon initiation of chemotherapy in patients with haematological malignancy, and – rarely – poorly soluble drugs, such as sulphonamides, methotrexate or indinavir, can cause crystalluria. OTHER REACTIONS Fever is a common manifestation of drug allergy, and should be remembered in patients with fever of unknown cause. Liver damage (hepatitis with or without obstructive features) as a side effect of drugs is important. It may be insidious, leading slowly to end-stage cirrhosis (e.g. during chronic treatment with methotrexate) or acute and fulminant (as in some cases of isoniazid, halothane or phenytoin hepatitis). Chlorpromazine or erythromycin may cause liver involvement characterized by raised alkaline phosphatase and bilirubin (‘obstructive’ pattern). Gallstones (and mechanical obstruction) can be caused by fibrates and other lipid-lowering drugs (Chapter 27), and by octreotide, a somatostatin analogue used to treat a variety of enteropancreatic tumours, including carcinoid syndrome and VIPomas (vasoactive intestinal polypeptide) (see Chapter 42). Immune mechanisms are implicated in some forms of hepatic injury by drugs, but are seldom solely responsible.
70 ADVERSE DRUG REACTIONS Case history A 73-year-old man develops severe shoulder pain and is diagnosed as having a frozen shoulder, for which he is prescribed physiotherapy and given naproxen, 250 mg three times a day, by his family practitioner. The practitioner knows him well and checks that he has normal renal function for his age. When he attends for review about two weeks later, he is complaining of tiredness and reduced urine frequency. Over the past few days he noted painful but non-swollen joints and a maculopapular rash on his trunk and limbs. He is afebrile and apart from the rash there are no other abnormal physical signs. Laboratory studies show a normal full blood count; an absolute eosinophil count raised at 490/mm 3 . His serum creatinine was 110 μmol/L at baseline and is now 350 μmol/L with a urea of 22.5 mmol/L; electrolytes and liver function tests are normal. Urinalysis shows 2� protein, urine microscopy contains 100 leukocytes/hpf with 24% eosinophils. Question 1 If this is an adverse drug reaction, what type of reaction is it and what is the diagnosis? Question 2 What is the best management plan and should this patient ever receive naproxen again? Answer 1 The patient has developed an acute interstitial nephritis, probably secondary to the recent introduction of naproxen treatment. This is a well-recognized syndrome, with the clinical features that the patient displays in this case. It can be associated with many NSAIDs (both non selective NSAIDs and COX-2 inhibitors), particularly in the elderly. This is a type B adverse drug reaction whose pathophysiology is probably a combination of type III and type IV hypersensitivity reactions. Answer 2 Discontinuation of the offending agent is vital and this is sometimes sufficient to produce a return to baseline values of renal function and the disappearance of systemic symptoms of fever and the rash. Recovery may possibly be accelerated and further renal toxicity minimized by a short course (five to seven days) of high-dose oral corticosteroids, while monitoring renal function. The offending agent should not be used again in this patient unless the benefits of using it vastly outweigh the risks associated with its use in a serious illness. FURTHER READING AND WEB MATERIAL Davies DM, Ferner RE de Glanville H. Textbookof adverse drug reactions, 5th edn. Oxford: Oxford Medical Publications, 1998. Dukes MNG, Aronson JA: 2000: Meylers’s side-effects of drugs, vol. 14. Amsterdam: Elsevier (see also companion volumes Side-effects of drugs annuals, 2003, published annually since 1977). FDA Medwatch website. www.fda.gov/medwatch Gruchalla RS, Pirmohamed M. Antibiotic allergy. New England Journal of Medicine 2006; 354: 601–609 (practical clinical approach). Howard RL, Avery AJ, Slavenburg S et al. Which drugs cause preventable admissions to hospital? A systematic review. British Journal ofClinicalPharmacology 2006; 63: 136–47. MHRA and the Committee on Safety of Medicines and the Medicine Control Agency. Current problems in pharmacovigilance. London: Committee on Safety of Medicines and the Medicine Control Agency. (Students are advised to monitor this publication for ongoing and future adverse reactions.) MHRA Current problems in pharmacovigilance website. www.mhra.gov.uk/home/idcplg?IdcService�SS_GET_PAGE& nodeId�368. Pirmohamed M, James S, Meakin S et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18.820 patients. British Medical Journal 2004; 329: 15–19. Rawlins MD, Thompson JW. Pathogenesis of adverse drug reactions, 2nd edn. Oxford: Oxford University Press, 1977.
Soliman s Auricular Therapy Textbook: New Localizations and Evidence Based Therapeutic Approaches was created ( M.D. Nader Soliman )
with customer reviews [BEST]
Soliman s Auricular Therapy Textbook This textbook is considered the finest ever written in the field of auricular therapy. The auricular acupuncture microsystem is one of the most widely used special acupuncture techniques. This textbook is dedicated to teaching the sound foundations of this unique approach as introduced by its founder Dr. Paul Nogier of France. The scientific bases of the acupuncture microsystem with its three dime... Full description
To Download Please Click http://yp.filetrends.club/?book=1434328597